ease arthritis pain, woman with knee and joint pain, your knee pain

Nonsteroidal Anti-inflammatory Drugs (NSAIDs) are among the most popular drugs in the pharmacy. Millions of people swallow ibuprofen (Advil, Motrin IB, etc) and naproxen (Aleve) that they buy without a prescription. Doctors also prescribe NSAIDs in large quantities. Some of their favorites include: celecoxib (Celebrex), diclofenac (Cataflam, Voltaren), indomethacin (Indocin) and meloxicam (Mobic).
Despite their popularity, such drugs have the potential to do a significant amount of harm. Here are just some of the questions that we have received about meloxicam (Mobic) in particular.

“I am on high blood pressure medication and was prescribed meloxicam for a painful back sprain/strain from yard work. Within three days I was in the ER with extremely eleveated high blood pressure. Be careful if you take these types of drugs.” Dee

“My doctor prescribed meloxicam (Mobic) for a rotator cuff injury. My blood pressure was normal the day that I saw him. Not long after I realized I was experiencing headaches. I happened to see my rheumatologist a week later and was told my blood pressure was high. I stopped taking the Mobic a day later. I am hoping my BP will return to normal.”
I.H.

“Is generic Mobic included in the category of NSAIDS possibly causing heart problems?”

High Blood Pressure

A little appreciated complication of meloxicam (as well as most other NSAIDs) is hypertension. For some, there may be only a little increase in blood pressure. For others, like Dee or I.H., the increase can be significant. Such drugs can cause fluid retention, which may in part account for the increase in blood pressure. This may be because such drugs can alter kidney function. But there may also be other cardiovascular risks.

Repeat Heart Attacks

Danish researchers identified nearly 100,000 patients over the age of 30 who had experienced a first-time heart attack sometime between 1997 and 2009. They were followed for up to 5 years after their initial heart attacks (Circulation, online, Sept 10, 2012). The scientists were especially interested in the post-heart attack use of nonsteroidal anti-inflammatory drugs.

Heart attack survivors who took an NSAID-type pain reliever were at a substantially higher risk of having another heart attack or dying than those patients who did not take such drugs. In their first year following a heart attack, about one-fifth of the NSAID users died, compared to 12 percent of those not taking an NSAID-type pain reliever. Over the five years of the study, NSAID users were about twice as likely to die as non-users. They were also at increased risk for another heart attack. The investigators concluded:

“It would seem prudent to limit NSAID use among patients with cardiovascular disease and to get the message out to clinicians taking care of these patients that NSAIDs are potentially harmful, even 5 years after MI [myocardial infarction or heart attack].”

When most health care providers think about side effects associated with NSAIDs they think GI toxicity. Here is an example of such a problem:

“I have had arthritis for over a decade. I am on methotrexate, folic acid, and meloxicam. Just recently (2 months ago) I started to have problems with my stomach: nausea. I thought it was some kind of bug but I was not sick, sick.

“I just recently had my 3rd major attack, and ended up in the emergency room. After 5 hours of tests, the diagnosis was inflammation of my esophagus. I have come to the to the conclusion that it is the medications that are making me sick.”
CLC

NSAIDs can cause inflammation of the digestive tract. Symptoms may include nausea and bad heartburn. The distress can become unbearable and put people (like CLC) in the emergency department. Life threatening bleeding or perforated ulcers can result.

NSAID Side Effects

  • Heartburn, indigestion, abdominal pain, nausea, vomiting, constipation
, diarrhea
  • Headache, dizziness, drowsiness, disorientation
  • Skin rash, sensitivity to sunlight, itching (potentially serious, so notify the MD!)
  • Fluid retention, edema, high blood pressure
  • Heart failure
, heart attack, stroke
  • Ringing in ears, hearing changes
  • Visual disturbances
  • Ulcers, bleeding ulcers, perforated ulcers
  • Liver damage, kidney damage
  • Blood disorders, anemia
  • Worsening asthma symptoms

Other Ways to Relieve Pain

“I have burning in my legs. I do not have restless leg syndrome… but the burning is more noticeable at night. I do exercise and do stretches. I take meloxicam for knee pain but that has not helped. Rubs do nothing. Any other suggestions?” Lorrie

We offer dozens of non-drug options in our book, Best Choices From The People’s Pharmacy. Herbs such as boswellia, spices such as cayenne or turmeric, supplements such as fish oil or vitamin D and foods such as grape juice with Certo, honey and vinegar, pineapple juice and tart cherries have all provided relief for some people with joint pain.

Incorporating anti-inflammatory foods into tasty recipes is another approach to managing pain relief while limiting side effects. In our book Recipes & Remedies From The People’s Pharmacy, we offer instructions for remedies like cherry spritzer (p. 62), curcumin milk (p. 60), ginger pickle (p. 50), pineapple-cherry cocktail (p. 65), virgin raisins (p. 64) or anti-inflammatory curcumin scramble (p. 103). Adding fish to the diet in dishes such as favorite fish platter (p. 106), fish tacos with radish & lime (p. 120) horseradish-crusted salmon with cranberry catsup (p. 127), pescado al cilantro (p. 137) salmon with fava bean & spring pea mash (p. 141) or spicy fresh tuna salad (p. 143) puts anti-inflammatory power into everyday meals, and adds heart benefits rather than risks.

You can find all our books and guides in The People’s Pharmacy Store. And please reconsider routine use of NSAIDs like ibuprofen, meloxicam, naproxen and diclofenac. Such drugs may ease pain a bit, but the list of side effects is scary. People who have had heart attacks are not the only ones at risk for serious, even life-threatening complications.

We would love to hear your story about the pros and cons of NSAIDs. Have they worked without problems? Have you experienced side effects? Have you tried non-drug approaches for pain relief such as acupuncture or one of the herbs we mention above?

Share your experience below and thanks.

Join Over 120,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Sue
    Louisiana
    Reply

    I had been prescribed Meloxicam 7.5 for knee pain. I was only taking it occasionally and my orthopedic told me to take it daily. I started taking it religiously about 6 months ago. I have been having severe chest pain (left side) for almost 6 months.

    I’m finally seeing a cardiologist next week because my pcp has already had an ekg, endoscopy and stress test done and they all came back “normal” He doesn’t know what to check next. I’ve also tried Xanax to see if the pain is caused by anxiety but that has not helped. My blood pressure has also been elevated.

    I just got my prescriptions refilled and looked at the warnings for each of them and the Meloxicam warnings seemed to fit the problems I’m having. I stopped taking it as of today and will still see the cardiologist next week but I’m hoping that I’ll be feeling much better after the drug gets fully out of my system. After being in pain for months and worrying that I have heart problems or cancer I’ve got my fingers crossed that Meloxicam is the culprit and I’ll be feeling better in a few days!

  2. Bob
    kansas city
    Reply

    Hello there. I was taken off meloxicam about 6 weeks ago. Since the day I got taken off of the medicine. I have bilateral swelling to my feet and extreme tightness and pain in both of them.

    Specifically tight on the lateral sides of the foot and the achilles tendon is extremely tight. This is bad enough that I spent a night in the hospital. I have had tests done on my kidneys and everything was negative. Any thoughts?? Any similar situations? Recommendations??

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.